New Mexico, 2008

Hail and Damaging Wind in New Mexico, June 22, 2008

June 22, 2008 · NWS ABQ · 2 events in 2 counties and zones

Recycled moisture over eastern New Mexico helped produce a severe thunderstorm north of Tucumcari, while high thunderstorm winds near Abbott knocked over a windmill tower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Recycled moisture over eastern New Mexico helped produce a severe thunderstorm north of Tucumcari, while high thunderstorm winds near Abbott knocked over a windmill tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 1:58 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 22, 1:58 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SUN JUN 22 2008

.DISCUSSION...
SIMILARLY TO PREVIOUS DAYS... MAIN CONCERN THIS AFTERNOON IS ONGOING
CONVECTION ACROSS THE EASTERN PLAINS.

CONVECTION FIRED ALONG THE SANGRE DE CRISTO MOUNTAINS LATE THIS
MORNING AND HAS BEGUN TO MOVE SOUTHEASTWARD ACROSS THE NORTHEAST
PLAINS. OCCASIONAL BREEZY SOUTHWEST WINDS HAVE HELPED
TO MIX OUT SOME OF THE MOISTURE ACROSS THE PLAINS...LEAVING
DEWPOINTS IN THE 40S ACROSS MOST AREAS. HOWEVER...TEMPERATURES HAVE
WARMED QUICKER TODAY THAN YESTERDAY...AND WITH LARGE TEMP/DEWPOINT
SPREADS...THE POTENTIAL FOR STRONG OR SEVERE WIND GUSTS IS HIGHER
TODAY THAN YESTERDAY. LARGE HAIL IS ALSO POSSIBLE WITH THE STRONGER
STORMS.  THE SEVERE THREAT SHOULD DIMINISH AFTER SUNSET.

WEST OF A LINE FROM CHAMA...TO CUBA...TO GLENWOOD...TSTMS HAVE BEEN
MORE ON THE DRY SIDE THAN YESTERDAY...WHILE SOUTHEAST OF THAT
LINE...A MIX OF WET AND DRY TSTMS HAVE DEVELOPED. FREQUENT LIGHTING
AND OCCASIONALLY GUSTY WINDS WILL BE THE MAIN THREATS THROUGH SUNSET
WITH THESE STORMS.

STORMS ACROSS THE EAST WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE
EVENING HOURS AND WILL LIKELY CONGEAL INTO ONE OR MORE SMALL
CLUSTERS.  THESE STORMS MAY KICK OUT AN OUTFLOW BOUNDARY
WESTWARD...ONCE AGAIN LEAVING A CHANCE FOR EAST CANYON WINDS ACROSS
THE ABQ AREA.  HOWEVER...IF STORMS DEVELOP OR MOVE NEAR ABQ...THE
RESULTING PRESSURE INCREASE MAY LESSEN THE EAST WIND POTENTIAL AS
THE PRESSURE GRADIENT WILL NOT BE AS STRONG.

TOMORROW WILL BE VERY SIMILAR TO TODAY. STORMS WILL FIRE ACROSS THE
HIGHER TERRAIN WITH DRY TSTMS FAVORING THE WESTERN SECTIONS OF THE
STATE...A MIX OF WET AND DRY CENTRAL...AND A CHANCE FOR STRONG OR AN
ISOLATED SEVERE STORM ACROSS THE EAST. HOWEVER...THE CHANCE OF AN
EAST WIND ACROSS THE ABQ AREA DOES NOT APPEAR TO BE AS STRONG AS
STORMS WILL LIKELY TAKE A MORE EAST-SOUTHEAST TRAJECTORY AS UPPER
LEVEL RIDGE FLATTENS.

UPPER HIGH TAKES UP RESIDENCE ACROSS SOUTHERN NEW MEXICO STARTING
TUESDAY. THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE HIGH TERRAIN
AND MOVE SOUTHEAST...WITH ISOLATED DRY TSTMS FAVORED ACROSS THE
WEST. HOWEVER...INTENSITY AND COVERAGE OF STORMS ARE NOT EXPECTED TO
BE AS GREAT AS TODAY AND MONDAY. THE REST OF THE WORK WEEK WILL BE
SIMILAR TO TUESDAY.

34

&&

.AVIATION...
NORTHEAST NM AND THE EAST CENTRAL PLAINS WILL BE THE MOST ACTIVE
AREA FOR SHOWERS AND THUNDERSTORMS THRU ABOUT 06Z WITH MOUNTAINS
OBSCURED AND GENERALLY MVFR CIG/VSBY AT THE LOWER ELEVATIONS IN THE
VICINITY OF THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
WITH LARGE HAIL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. WIND
GUSTS TO 50 KNOTS ARE ALSO POSSIBLE WITH THE HIGHER BASED BUT MORE
WIDELY SCATTERED THUNDERSTORMS FROM THE RIO GRANDE VALLEY WESTARD.
EASTERLY GAP WINDS GUSTING TO 30 KT CAN BE EXPECTED THRU THE CANYONS
OF THE CENTRAL MOUNTAINS FROM ALBUQUERQUE TO TAOS BETWEEN 02Z AND
08Z AS A RESULT OF THE MORE WIDESPREAD CONVECTIVE ACTIVITY THIS
EVENING EAST OF THE SANGRE DE CRISTO...SANDIA...MANZANO MOUNTAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

07

&&

.FIRE WEATHER...
THUNDERSTORMS WITH FREQUENT LIGHTNING DEVELOPED EARLIER TODAY THAN
SATURDAY OVER THE SANGRE DE CRISTO MOUNTAINS AND EAST SLOPES. BETTER
MOISTURE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAINS TO THE TEXAS
BORDER WILL RESULT IN GENERALLY WET THUNDERSTORMS THERE...WHILE A
MIX OF WET AND DRY THUNDERSTORMS EXISTS FURTHER WEST.
ANY THUNDERSTORMS THIS EVENING AND AGAIN MONDAY WEST OF A CHAMA TO
GLENWOOD LINE WOULD BE THE DRY VARIETY...FEATURING LIGHTNING AND
VIRGA WITH ERRATIC WIND GUSTS...RATHER THAN BENEFICIAL RAINFALL.

SOME DRYING OF THE AIRMASS WEST OF THE CENTRAL MOUNTAIN CHAIN IS
POSSIBLE TUESDAY AND WEDNESDAY...BUT NOT ENOUGH TO PREVENT A FEW
THUNDERSTORMS FROM DEVELOPING EACH AFTERNOON. MOST THUNDERSTORMS
WEST OF THE RIO GRANDE WOULD LIKELY BE THE DRY VARIETY.

IN ADDITION...EXPECT OVERNIGHT HUMIDITY RECOVERIES TO BECOME FAIR TO
POOR BY TUESDAY IN THE WEST AND STARTING WEDNESDAY IN THE CENTRAL
PART OF THE STATE.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  93  57  94 /   5   5   5   5
GALLUP..........................  50  90  49  90 /   5   5   5   5
GRANTS..........................  51  90  51  91 /  10  10   5   5
GLENWOOD........................  55  97  56  98 /  10  10   5   5
CHAMA...........................  40  81  41  82 /  20  20  10  10
LOS ALAMOS......................  53  87  54  86 /  20  20  10  10
RED RIVER.......................  37  74  39  76 /  30  40  10  30
TAOS............................  46  86  46  87 /  20  30  10  10
SANTA FE........................  57  88  56  88 /  30  30  10  10
SANTA FE AIRPORT................  55  90  55  90 /  20  20  10  10
ESPANOLA........................  52  94  53  93 /  10  20  10  10
ALBUQUERQUE HEIGHTS.............  65  94  66  93 /  10  10   5  10
ALBUQUERQUE VALLEY..............  59  95  60  94 /  10  10   5   5
ALBUQUERQUE FOOTHILLS...........  61  91  62  91 /  10  20  10  10
ALBUQUERQUE WEST MESA...........  62  95  64  94 /  10  10   5   5
SOCORRO.........................  60  95  61  95 /  20  10  10   5
SANDIA PARK/CEDAR CREST.........  47  84  48  87 /  20  20  10  10
MORIARTY/ESTANCIA...............  51  89  52  89 /  20  30  10  20
CARRIZOZO.......................  58  92  58  93 /  20  20  10  10
RUIDOSO.........................  51  83  52  83 /  40  30  30  20
RATON...........................  49  86  50  86 /  30  30  30  20
LAS VEGAS.......................  50  86  49  85 /  40  40  20  20
ROY.............................  57  85  58  85 /  40  30  30  20
CLAYTON.........................  61  91  60  90 /  40  30  30  20
SANTA ROSA......................  58  94  60  93 /  40  20  30  20
TUCUMCARI.......................  65  97  64  95 /  50  20  30  20
FORT SUMNER.....................  64  96  65  93 /  40  20  30  20
CLOVIS..........................  63  94  64  92 /  40  20  30  20
PORTALES........................  64  95  64  92 /  30  20  30  20
ROSWELL.........................  66  99  67  95 /  30  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/07
Hazardous weather outlook, Jun 22, 9:39 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 AM MDT SUN JUN 22 2008

NMZ001>021-026-231645-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1035 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING NORTHEAST OF A LINE FROM RATON...TO VAUGHN...TO CLOVIS.
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND HEAVY
RAIN THAT MAY LEAD TO FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ON
MONDAY AND TUESDAY OVER THE CENTRAL MOUNTAIN CHAIN AND MOVE
SOUTHEASTWARD ONTO TO THE LOWER ELEVATIONS. SOME STORMS MAY BE
STRONG WITH SMALL HAIL...WIND GUSTS TO 50 MPH...AND BRIEF HEAVY
RAIN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS THE NORTHEAST QUADRANT OF NEW MEXICO.

34

In the hours before

Special weather statement, Jun 22, 2:03 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT SUN JUN 22 2008

NMZ007-222130-
FAR NORTHEAST PLAINS-
303 PM MDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTH OF MOUNT DORA.
MOVEMENT WAS EAST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL UNION
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
Special weather statement, Jun 22, 2:31 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT SUN JUN 22 2008

NMZ006-012-222200-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-
331 PM MDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING OVER FAR NORTHEAST SAN MIGUEL COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTHWEST OF MOSQUERO.
MOVEMENT WAS EAST AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL SAN
MIGUEL COUNTY AND RURAL CENTRAL HARDING COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 22, 2:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT SUN JUN 22 2008

NMZ006-007-222200-
FAR NORTHEAST PLAINS-HARDING COUNTY-
332 PM MDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST UNION COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHWEST OF SEDAN.
MOVEMENT WAS SOUTHEAST AT 37 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION
COUNTY AND RURAL EXTREME NORTHEASTERN HARDING COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 22, 2:36 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 PM MDT SUN JUN 22 2008

NMZ012-013-222200-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
336 PM MDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING OVER NORTHEAST GUADALUPE COUNTY...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF NEWKIRK.
MOVEMENT WAS EAST AT 22 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MONTOYA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 22, 3:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT SUN JUN 22 2008

NMZ012-013-018-222245-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY-
416 PM MDT SUN JUN 22 2008

...LINE OF STRONG THUNDERSTORMS MOVING FROM SOUTHEAST SAN MIGUEL AND
EASTERN GUADALUPE COUNTIES INTO QUZY AND NORTHERN DE BACA COUNTIES...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 12 MILES NORTHWEST OF TUCUMCARI TO 9 MILES NORTHWEST OF YESO.
MOVEMENT WAS EAST AT 14 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MONTOYA AND SUMNER
LAKE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

40
Special weather statement, Jun 22, 3:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT SUN JUN 22 2008

NMZ012-013-018-222245-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY-
416 PM MDT SUN JUN 22 2008

...LINE OF STRONG THUNDERSTORMS MOVING FROM SOUTHEAST SAN MIGUEL AND
EASTERN GUADALUPE COUNTIES INTO QUAY AND NORTHERN DE BACA COUNTIES...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 12 MILES NORTHWEST OF TUCUMCARI TO 9 MILES NORTHWEST OF YESO.
MOVEMENT WAS EAST AT 14 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MONTOYA AND SUMNER
LAKE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

40

The radar

The Cannon AFB radar (KFDX), 68 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Quay

When
June 22, 3:45 PM MST
Where
Quay County, 5 mi N of Tucumcari
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.242, -103.730

Thunderstorm Wind, Colfax

When
June 22, 4:00 PM MST
Where
Colfax County, 0.74 mi SE of Abbott
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.303, -104.250

The thunderstorm wind gusts partially knocked over a windmill tower. A few branches were also downed from trees, with one branch knocking out the power.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95986, 146001.